Johns Hopkins Guides provide diagnosis, management, and treatment guidance for infectious diseases, diabetes, and psychiatric conditions. Explore these free sample topics:
~~ The first section of this topic is shown below ~~
- Distinct mechanisms of ART-related hepatotoxicity (also known as drug-induced liver injury):
- Idiosyncratic reactions and dose-dependent cytotoxicity: most common cause; most ART agents, NRTI, NNRTI, PI (may be dose dependent). Order of risk: ddI>d4T>AZT>ABC>3TC, FTC, TDF (TDF, 3TC, FTC, have minimal liver toxicity);NVP>>EFV=ETR>RPV; TPV>> other PIs (all others similar, including DRV, NFV may be lower);RAL and EVG+COBI have less hepatotoxicity than other agents, including EFV; however hepatoxocity is more common during pregnancy and has been reported with RAL.
- Hypersensitivity reaction: early NVP and ABC (ABC hepatotoxicity can occur in absence of ABC hypersensitivity reaction and among HLAB*5701 -negative pts)
- Mitochondrial toxicity & lactic acidosis: NRTIs; esp. d4T, ddI, AZT (risk factors: female, higher BMI)
- Immune reconstitution inflammatory syndrome (IRIS): all agents during CD4 increase
- General risk factors: HBV and/or HCV co-infection (esp. genotype 3) (increase risk from 2-5% to 10-25%), older age, previous hepatotoxicity, alcohol use, cirrhosis, obesity, substance abuse, baseline abnormal transaminases, other hepatotoxic medications (eg: anti-tuberculosis therapy). Note: sustained virologic response on HCV therapy decreases HCV-associated risk.
- NVP hypersensitivity risk factors: female sex and higher CD4 (>250 for women, >400 for men) at time of ART initiation
- ABC hypersensitivity risk factor: HLA B*5701 haplotype
- ddI non-cirrhotic portal hypertension
- Consider non-ART agents: TMP-SMX, amoxicillin-clavulanate, statins, etc. (see http://livertox.nlm.nih.gov… for searchable database on durg induced liver injury)